Iowa, 2019

Winter Storm in Iowa, February 11 to 12, 2019

February 11 to 12, 2019 · NWS DMX · 19 events in 19 counties and zones

February continued to remind Iowans that the mild start to winter (Dec into early Jan) did not mean the latter half of winter would continue to be mild. In this instance, a deep 500 mb trough was maturing through the central third of the United States.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

February continued to remind Iowans that the mild start to winter (Dec into early Jan) did not mean the latter half of winter would continue to be mild. In this instance, a deep 500 mb trough was maturing through the central third of the United States. The mid-level and surface low pressure features developed in the Oklahoma Panhandle region on the 11th of February and proceeded to slide and deepen as they moved northeast and into the area late on the 11th and on through the 12th. Their tracks generally took them just to the southeast of the state, putting much of eastern half of Iowa in line to see inches of snowfall, gusty winds, and falling temperatures.

As relatively warm and moist air rode the warm conveyor belt around the low pressure system, a number of areas from roughly Interstate 35 on east experienced periods of moderate snowfall that resulted in widespread 5 to 8 inches reports. As the snowfall began to wind down in magnitude on the morning of the 12th, winds picked up and carried on through the day with sustained winds often in the 25 to 30 mph range and gusts pushing 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 11:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 11, 11:47 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 AM CST Mon Feb 11 2019

.SHORT TERM.../Today through Tuesday/
Issued at 430 AM CST Mon Feb 11 2019

Deep trough lifts out of the western United States into the Plains
today and quickly scoots into the Great Lakes by 00Z Wednesday as
it closes off into a low. At the surface, low pressure develops
over southeast Colorado with a warm front extending into Missouri.
As the upper trough shifts east, the surface low will get pushed
into the Ohio Valley by Monday night. Initially theta-e advection
will move into southern/southwest Iowa this morning, lifting north
through the day. Soundings show a distinct lack of ice
introduction through the morning with gradual saturation but
through much of that time, moisture depth will be a problem. We
should see fog across southern Iowa this morning, giving way to
patchy freezing drizzle that will eventually become more
widespread and lift north. By later this afternoon, the column
saturates and precip changes over to snow with decent lift from
roughly Waterloo southwest to about Centerville. Snowfall is
expected to become moderate to heavy in this corridor with the
stronger lift from late afternoon through the evening. Later this
evening forcing is enhanced by the upper trough lifting through
for moderate to heavy snow to continue into the early morning
hours.

As the system lifts out Tuesday morning, snow will end from
central to eastern Iowa and strong wind will come down in strong
cold advection through the day and likely into some part of the
evening. Soundings show winds atop the mixed layer to about 35 kts
so while not horrible, it will be enough to pick up the snow and
produce blowing and drifting snow much of Tuesday.

As for headlines, they are initially somewhat messy as southern
Iowa was put in a winter weather advisory this morning into the
afternoon to account for freezing drizzle. At this point, it
appears patchy and light but a couple of the hi-res models did
hint at a potential for slightly more freezing drizzle. With the
potential travel nuisance, an advisory was put out. A winter storm
warning was issued central and east for the moderate to heavy at
times snowfall which, based on the timing of best lift, will occur
from late afternoon or early evening through much of tonight.

.LONG TERM.../Tuesday through Sunday/
Issued at 430 AM CST Mon Feb 11 2019

Tuesday Night...Confidence: Moderate/High
Above mentioned storm system will continue to depart to
east/northeast through the Great Lakes region. A decent sfc
pressure gradient will persist across Iowa on Tuesday night, and
winds at 925/850mb will remain in the 30-45kt range. Thus, kept
mention of blowing snow in the forecast through midnight. With a
fresh and relatively deep snowpack in place, moderate CAA will
allow temps to fall into the single digits above zero in most
locales. Will need to keep an eye on wind chill values but
currently they are above criteria (generally 0F to -15F).

Wednesday/Wednesday Night...Confidence: High
Surface high will move across the forecast area on Wednesday resulting
in short reprieve in the active weather. Flow aloft will become
westerly resulting in modest WAA pattern, although still
expecting below normal temps in teens north to the lower 30s
south.

Thursday/Sunday...Confidence: Low/Moderate
Still looking at the next storm system to take shape on Thursday
over the upper Midwest. If anything, the 11/00Z suite of model
solutions show MORE uncertainty with the evolution/phasing of the
upper trough and corresponding cyclogenesis over the central
Plains. As such, stayed the course and maintained a mention of
snow along with windy conditions late Thursday through Friday.
With the concerns with today's system, will take things one step
at a time. Plenty of time to get a better handle over the next
couple days. However, anyone with travel plans late this week will
need to stay tuned to the forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1146 AM CST Mon Feb 11 2019

Poor aviation conditions will persist for the duration of the
forecast with IFR to LIFR ceilings across all of central Iowa.
There will be severe restrictions to visibilities as well with
snow expanding across much of the area late this afternoon and
evening and continuing overnight. Snow should end on Tuesday
morning with increasing northwest winds which will likely produce
some blowing snow. Initial surface winds will be east to northeast
but switching to the north northwest by daybreak as colder air
arrives into the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST this afternoon for
IAZ059>062-072>075-083>086-094>097.

Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Tuesday for IAZ036>039-047>050-059>062-072>075-083>086-094>097.

Winter Weather Advisory until 6 PM CST Tuesday for IAZ057-058-
070-071-081-082-092-093.

Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for IAZ004-005-015-023-024-035.

Winter Storm Warning from 6 PM this evening to 6 PM CST Tuesday
for IAZ006-007-016-017-025>028.

Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Tuesday for IAZ033-034-044>046.

&&

SHORT TERM...FAB
LONG TERM...Fowle
AVIATION...Cogil
Hazardous weather outlook, Feb 11, 4:14 AM CST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CST Mon Feb 11 2019

IAZ006-007-016-017-025>028-036>039-047>050-059>062-075-121015-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Mahaska-
414 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A winter weather advisory is in effect for part of the area
through mid afternoon. A winter storm warning is in effect for
the area from mid afternoon through tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A winter storm warning is in effect for the area Tuesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snow reports are always
appreciated.

IAZ057-058-070>074-081>086-092>097-121015-
Audubon-Guthrie-Cass-Adair-Madison-Warren-Marion-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A winter weather advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A winter weather advisory is in effect for the area Tuesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Another chance for winter precipitation with strong winds may
occur late Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snow reports are always
appreciated.

IAZ004-005-015-023-024-033>035-044>046-121015-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-
414 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A winter weather advisory is in effect for the area this afternoon
and tonight. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A winter weather advisory is in effect for the area Tuesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Another chance for winter precipitation with strong winds may
occur late Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snow reports are always
appreciated.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Lucas

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Mahaska forecast zone
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 11, 3:00 PM CST to February 12, 9:00 PM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 11, 4:00 PM CST to February 12, 9:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 11, 4:00 PM CST to February 12, 9:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 11, 4:00 PM CST to February 12, 9:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 11, 6:00 PM CST to February 12, 9:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 11, 6:00 PM CST to February 12, 9:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 11, 6:00 PM CST to February 12, 9:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 11, 6:00 PM CST to February 12, 9:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805818, 805821, 805822, 805823, 805825, 805827, 805833, 805834, 805835, 805836, 805838, 805840, 805841, 805844, 805845, 805847, 805850, 805851, 805852.